Top
10
Doctor insights on: Long Term Side Effect Of Phenobarbital

Share
1

1
Can taking risperdal 1 mg (twice daily) and phenobarbital (5 ml twice a day) cause seizures in an 2.5 year old? What will be the side effect?

Can taking risperdal 1 mg (twice daily) and phenobarbital (5 ml twice a day) cause seizures in an 2.5 year old? What will be the side effect?

Kindly see a specialist: Those are serious medications for serious neuropsychiatric conditions need to be prescribed and followed up by specialist physicians experienced with those medicines in children/adults, good luck ...Read more

Dr. Ihab Ibrahim
2 doctors shared insights

Side Effect (Definition)

In medicine, a side effect is an effect, whether therapeutic or adverse, that is secondary to the one intended; although the term is predominantly employed to describe adverse effects, it can also apply to beneficial, but unintended, consequences of the ...Read more


3

3
What are the long-term side effects of taking phenobarbital for over 30 years?

What are the long-term side effects of taking phenobarbital for over 30 years?

Depedence, seizures: Phenobarbital and its relatives are brain sedatives and are dependence producing. if you take them you will have working memory problems,more falls, and need for increased dose to maintain effect when stopped they produce a describable withdrawal effect. the most serious of these are seizures. other brain sedatives are alcohol,meprobamates,and benzodiazapenes. ...Read more

4

4
Doctors, what are the long term side effects of taking phenobarbital for decades?

Doctors, what are the long term side effects of taking phenobarbital for decades?

Dependence: The biggest problem with taking phenobarbital for decades is that you develop dependence and would need to be tapered off of it. It is a barbiturate used as a sedative but in the past was commonly used to treat seizures. I have had patients that have been on this for decades with controlled seizures with no long term side effects. If someone has been on it, it may be safer to keep them on it. ...Read more

5

5
2 month baby had convulsions on the 3rd and 20th day.EEG was clean.Takes 2*0.5ml keppra (levetiracetam) and1/2 phenobarbital.No repetition since.Any long term damage?

2 month baby had convulsions on the 3rd and 20th day.EEG was clean.Takes 2*0.5ml keppra (levetiracetam) and1/2 phenobarbital.No repetition since.Any long term damage?

Likely not unless: .....there were brain bleeds which resolve along a complicated course, the baby turns out to have epilepsy and needs to be on chronic antiepileptic medication....then, there may be some concern for long term consequences. Having said that....it takes a fair amount of seizure activity to really cause really severe damage. Just be compliant with instructions..ask questions.....Good luck. ...Read more

6

6
My baby had convulsions on the 3rd day and 20th day.EEG and ultrasound were clean.Now takes 2*0.5ml keppra (levetiracetam) and1/2 phenobarbital.Any long term damage?

My baby had convulsions on the 3rd day and 20th day.EEG and ultrasound were clean.Now takes 2*0.5ml keppra (levetiracetam) and1/2 phenobarbital.Any long term damage?

Control seizures 1st: The most important thing is controlling the seizures right now because if uncontrolled the side-effects are much worse. It is normal to feel the way you feel and I truly feel bad that your baby has seizures. Your doctor will monitor your child closely and I am sure he is just as concerned. ...Read more

7

7
My grandson has meningitis discovered today they are giving him phenobarbital for seziures he is 1 month old what are the side effects I need to watch?

Sedation: I am very sorry to hear about your grandson. Meningitis can be very serious and scary. He was given phenobarbital to prevent seizures, which could occur with the meningitis. Recurrent or prolonged seizures can lead to brain damage, so it is very important that his doctors are giving him this medicine. Sedation, sleepiness, or unconsciousness may occur now, but won't affect him in the future. ...Read more

See 1 more doctor answer
8

8
2 episodes of febrile seizure due to pneumonia (9mons)(1y/o). Is that safe to put on phenobarbital 1/4 gr 2x/day? how long he need to take it?

2 episodes of febrile seizure due to pneumonia (9mons)(1y/o). Is that safe to put on phenobarbital 1/4 gr 2x/day? how long he need to take it?

Febrile seizures: Febrile seizures are not usually treated with preventative medications other than Tylenol (acetaminophen) or Motrin during illness (this can help prevent rapid body temperature fluctuations that trigger the seizure). If an anti-seizure drug was recommended for your child, there may be more going on that simple febrile seizures. Please have a frank discussion with your pediatrician or neurologist. ...Read more

9

9
3 Episode of febrile seizure because of 2x Pneumonia and 1 UTI. is that right to put the 15mos/old in phenobarbital 14gr 2x/day? how long?

3 Episode of febrile seizure because of 2x Pneumonia and 1 UTI. is that right to put the 15mos/old in phenobarbital 14gr 2x/day? how long?

Perhaps: Phenobarbital is commonly used for seizure control in very young children. Febrile seizures don't usually require anticonvulsant therapy, but if they are frequent, then sometimes treatment is given until the child outgrows febrile seizures. If there are no seizures after a year, then meds should be stopped by the doctor to see if they are still needed. ...Read more